Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Riverton, WY

August 26, 2006Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 26, 2006, 3:57 PM MDT for Natrona County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2006, 3:57 PM MDT (21:57 UTC)
Expired
Aug 26, 2006, 5:00 PM MDT
In force
63 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 168 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 262157
SVRRIW
WYC025-262300-
/O.NEW.KRIW.SV.W.0049.060826T2157Z-060826T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER...

* UNTIL 500 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NATRONA COUNTY AIRPORT...OR ABOUT 12 MILES
  NORTHWEST OF CASPER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NATRONA COUNTY AIRPORT BY 410 PM MDT...
  BAR NUNN...JCT I25 AND HWY 20 AND HOMA HILLS BY 425 PM MDT...
  I25 EXIT 191...I25 EXIT 197 AND CASPER BY 430 PM MDT...
  EVANSVILLE BY 440 PM MDT...
  I25 EXIT 182 BY 445 PM MDT...
  EDNESS K WILKINS STATE PARK BY 455 PM MDT...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4296 10664 4285 10663 4279 10610 4305 10609

$$

HAHN
3 follow-up statements
000 
WWUS55 KRIW 262211
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
410 PM MDT SAT AUG 26 2006

WYC025-262300-
/O.CON.KRIW.SV.W.0049.000000T0000Z-060826T2300Z/
NATRONA WY-
410 PM MDT SAT AUG 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
NATRONA COUNTY UNTIL 500 PM MDT...

AT 405 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED NEAR U.S. HWY 20/26 MILE MARKER 10...OR
ABOUT 8 MILES NORTHWEST OF CASPER...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I25 EXIT 191...BAR NUNN...JCT I25 AND HWY 20 BY 420 PM MDT...
  CASPER BY 425 PM MDT...
  EVANSVILLE BY 430 PM MDT...
  I25 EXIT 182 BY 435 PM MDT...
  EDNESS K WILKINS STATE PARK BY 440 PM MDT...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

HAIL UP TO ONE INCH AND A HALF IN DIAMETER HAS BEEN REPORTED NINE 
MILES WEST OF CASPER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4298 10655 4286 10657 4281 10610 4305 10610

$$

HAHN
000 
WWUS55 KRIW 262224
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
424 PM MDT SAT AUG 26 2006

WYC025-262300-
/O.CON.KRIW.SV.W.0049.000000T0000Z-060826T2300Z/
NATRONA WY-
424 PM MDT SAT AUG 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
NATRONA COUNTY UNTIL 500 PM MDT...

AT 420 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR MILLS...OR ABOUT NEAR 
CASPER...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAR NUNN AND HOMA HILLS BY 430 PM MDT...
  CASPER AND I25 EXIT 197 BY 435 PM MDT...
  EVANSVILLE BY 440 PM MDT...
  I25 EXIT 182 BY 445 PM MDT...
  EDNESS K WILKINS STATE PARK BY 450 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED IN NINE MILES 
WEST OF CASPER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4297 10652 4276 10642 4282 10608 4307 10609

$$

HAHN
000 
WWUS55 KRIW 262248
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
447 PM MDT SAT AUG 26 2006

WYC025-262300-
/O.CON.KRIW.SV.W.0049.000000T0000Z-060826T2300Z/
NATRONA WY-
447 PM MDT SAT AUG 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
NATRONA COUNTY UNTIL 500 PM MDT...

AT 445 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR EVANSVILLE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I25 EXIT 182 BY 455 PM MDT...
  EDNESS K WILKINS STATE PARK BY 455 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4300 10633 4281 10630 4281 10608 4307 10609

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:53 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 26, 1:53 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT SAT AUG 26 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY
LATE SUMMER UPPER LOW IS CREATING CLASSIC LATE AUGUST WEATHER ACROSS
CENTRAL AND WESTERN WYOMING TODAY. HAIL IN THE SOUTH...SNOW IN THE
WESTERN MOUNTAINS ABOVE 8000 FEET...FIRES AND EVERYTHING IN
BETWEEN. CURRENT SEVERE THUNDERSTORM WATCH FOR SWEETWATER COUNTY
RUNS UNTIL 8 PM. COULD SEE SOME OF THESE ACTIVE STORMS EVEN LIFT
FURTHER NWD AS UPPER LOW GRADUALLY SHIFTS EWD. WILL HAVE TO WATCH
ERN FREMONT AND NATRONA LATER ON FOR MORE ACTIVE STORMS. HAVE HIT
THE GRIDS HARDER WITH LIKELY POPS IN THE SOUTH AND EAST THIS
EVENING. UPPER LOW WILL BE SLOW TO MOVE OUT SO WILL LINGER CHANCE
POPS IN THE ERN ZONES AND EVEN SOME IN OUR CNTRL ZONES THROUGH
SUNDAY. DRIER NW FLOW WILL GRADUALLY WORK IN BY MONDAY WITH DRY
CONDITIONS EXPECTED INTO TUESDAY. HOWEVER...ATMOSPHERE WILL BEGIN
TO DESTABILIZE AGAIN AND IF ENOUGH MOISTURE LINGERS IT COULD COUNTER
THE MID LEVEL WARMING AND CREATE SOME AFTERNOON CONVECTION MONDAY
AND OR TUESDAY. LATER SHIFTS CAN GIVE THIS SOME MORE THOUGHT.
TEMPERATURES WILL GRADUALLY REBOUND THROUGH THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
UPPER RIDGE FOR TUE AND WED AHEAD OF WHAT APPEARS TO BE ANOTHER
COMPLEX TROUGH FOR THU AND FRI. THEN DRY NEXT SATURDAY. GFS IS FASTER
WITH THINGS THAN ITS RUN LAST NIGHT. ECMWF IS QUITE DIFFERENT WITH
ITS HANDLING OF THE TROUGH FROM PREVIOUS RUNS AND WILL NOT BE TRUSTED
TONIGHT. UKMET IS FASTER WITH TROF THU THAN GFS OR ECMWF MODEL. HAVE
OPTED TO KEEP FORECAST DRY TUE AND WARM TO HOT. WILL BRING IN
ISOLATED STORMS TO THE WESTERN MTS WED PM AND EVENING WITH A SLIGHT
INCREASE IN SHOWERS AND STORMS LATE WED NIGHT INTO THE NW MTS.
DECIDED TO BRING A CHANCE OF PRECIP TO ALL AREAS THU/THU NIGHT WITH
BETTER CHANCE IN THE MTS AS TROUGH MOVES INTO AREA. IF GFS TIMING IS
THE BEST THEN SOME LINGERING SHOWERS AND STORMS WILL OCCUR OVER THE
NORTH FRIDAY. WENT DRY FRI NIGHT AND NEXT SATURDAY BASED ON TROUGH
EXITING THE AREA. WARM TO HOT AND BREEZY WED THEN COOLER THU AND FRI
WITH TROUGH PASSAGE...THEN A LITTLE WARMER NEXT SAT.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
Hazardous weather outlook, Aug 26, 1:20 PM MDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
120 PM MDT SAT AUG 26 2006

WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
120 PM MDT SAT AUG 26 2006

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SWEETWATER COUNTY
UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN AN
ACTIVE DAY FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTHERN AND
CENTRAL WYOMING. A FEW OF THESE STORMS ACROSS SWEETWATER...
SOUTHEAST FREMONT AND POSSIBLY INTO NATRONA COUNTY MAY CONTAIN
LARGE HAIL BIGGER THAN A PENNY...GUSTY WIND TO 40 MPH AND VERY HEAVY
RAIN. STAY TUNED FOR ANY FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

THE FIRST SNOW OF THE SEASON HAS ALSO OCCURRED OVER THE
SOUTHWEST MOUNTAINS WITH ADDITIONAL LIGHT SNOW AND THUNDERSTORMS
EXPECTED INTO THE EVENING HOURS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ELSEWHERE ACROSS
WESTERN AND CENTRAL WYOMING. THESE STORMS WILL BE CAPABLE OF GUSTY
WINDS OVER 40 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT
LIGHTNING. RAINFALL AMOUNTS OVER HALF AN INCH ARE POSSIBLE IN SOME
LOCATIONS...WITH MINOR FLOODING POSSIBLE ON RELATIVELY DRY SURFACES.
FREEZING TEMPERATURES CAN BE EXPECTED AT ELEVATIONS ABOVE TEN
THOUSAND FEET TONIGHT AS COLD AIR MOVES OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM SYSTEM WILL MOVE FROM NORTHERN UTAH INTO NORTHERN COLORADO
ON SUNDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH
SUNDAY EVENING...WITH CLEARING FROM WEST TO EAST.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WIND GUSTS
OR HEAVY RAIN. PLEASE REPORT ANY HIGHER ELEVATIONS SNOW ALSO.
THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:15 PM MDTSevere Thunderstorm WarningRIWSweetwater60 min
Aug 26, 3:13 PM MDTSevere Thunderstorm WarningRIWSweetwater46 min
Aug 26, 3:16 PM MDTSevere Thunderstorm WarningRIWNatrona44 min
Aug 26, 4:59 PM MDTSevere Thunderstorm WarningRIWNatrona31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.